Oklahoma, 2016

High Wind in Oklahoma, December 16, 2016

December 16, 2016 · NWS AMA · 3 events in 2 counties and zones

An extremely windy day across the Panhandles region of OK and TX. First half of the day, a positive tilted upper level trough over the NM/AZ border by late morning really compacted the height gradient downstream of its axis.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An extremely windy day across the Panhandles region of OK and TX. First half of the day, a positive tilted upper level trough over the NM/AZ border by late morning really compacted the height gradient downstream of its axis. This produced strong SW flow throughout the daylight hours with mostly clear skies and strong mixing, especially across central and western Panhandles were many areas reached High Wind Warning criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 16, 12:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 16, 12:06 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1206 PM CST Fri Dec 16 2016

.AVIATION...
18z TAFs: VFR conditions expected through tonight with high level
cirrus moving across the Panhandles this afternoon. Strong winds
are noted especially across the Texas Panhandle where southwest
winds of 25 to 35 knots with gusts up to 45 knots are ongoing.
Wind speeds should peak this afternoon with gusts up to 50 knots
possible across the western Panhandles. Winds will subside some
this evening and overnight ahead of the arctic front progged to
move through the Panhandles during the morning hours. Cigs/vsbys
will drop along and behind the front and winds will shift to the
north at 20 to 30 knots with higher gusts. For now going with MVFR cigs
behind front. Light snow will also be possible across the
Panhandles... included -shsn mid Sat morning for KGUY with MVFR
vsbys. Did not include at other two TAF locations as there is too
much uncertainty in timing.

Ward

&&

PREV DISCUSSION... /Issued 505 AM CST Fri Dec 16 2016/

DISCUSSION...

Gradient southwest winds will develop today by late morning or
midday ahead of an approaching upper trough dropping south and east
from the Pacific Northwest into the Great Basin region by late today.
The strongest winds are expected to be across the western and central
Panhandles where 30 to 40 mph winds with gusts near 60 mph may occur.
The caveat will be considerable high level clouds across the forecast
area which might inhibit the mixing process and prevent the strong
winds aloft from reaching the surface. High Wind Warning has been
issued for the western and central Panhandles with a Wind Advisory
for the far eastern portions.

An arctic cold front is forecast to push south across the Oklahoma
and the extreme northern Texas Panhandles by 12Z Saturday...with the
front moving through the remainder of the forecast area by 18Z
Saturday. Cannot rule out the possibility of some patchy light
freezing drizzle developing between 09Z and 12Z Saturday over the
Oklahoma and northeastern Texas Panhandles...however little or no
accumulations of ice are expected. Snow will then develop from north
to south across the Panhandles Saturday with strong northerly winds
possibly causing some patchy blowing snow mainly over the Oklahoma
and northern Texas Panhandles Saturday. The patchy blowing snow may
result in reduction of visibilities at times.

Also...the strong north winds and falling temperatures during the
day Saturday will allow wind chill values to fall to near minus five
or below across most of the Panhandles. Although wind speeds will
diminish to around 15 to 25 mph with higher gusts by Saturday evening
and then 10 to 15 mph Saturday night...wind chill values could
approach dangerously low values of minus fifteen or below by late
Saturday night and Sunday morning. A Wind Chill Warning may become
necessary late Saturday night into Sunday morning.

A Winter Weather Advisory has been issued for all of the Texas and
Oklahoma Panhandles Saturday and Saturday night mainly due to the
expected snow and possible patchy blowing snow along with wind chill
values between minus five and minus fourteen Saturday...and mainly
due to the wind chill values of minus five and below Saturday night.
The snow should end by Saturday evening with continued cold but dry
conditions Sunday into Monday. Moderating conditions but continued
dry for Tuesday through Thursday.

Schneider

FIRE WEATHER...

Downsloping 20 foot southwesterly winds will increase to around 25 to
35 mph with gusts near 50 to 55 mph ahead of an approaching upper
level storm system from the Great Basin region today. Considerable
high level clouds today may result in lower wind speeds. Minimum
afternoon relative humidities are forecast to not fall to 15 percent
or less and should remain closer to 20 or 25 percent this afternoon.
Forecast Day 2 Fire Danger Ratings of High or Very High are expected
for today and all of the Texas and Oklahoma Panhandles should see
elevated fire weather conditions develop briefly during the afternoon
hours...more likely between about 1 PM to 3 PM CST and 5 PM or 6 PM
this evening. No critical fire weather conditions are forecast today
at this time.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 6 AM Saturday to 6 AM CST Sunday
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Wind Advisory until 6 PM CST this evening for the following
     zones: Collingsworth...Donley...Gray...Hemphill...
     Lipscomb...Ochiltree...Roberts...Wheeler.

     High Wind Warning until 6 PM CST this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Oldham...Potter...
     Randall...Sherman.

OK...Winter Weather Advisory from 6 AM Saturday to 6 AM CST Sunday
     for the following zones: Beaver...Cimarron...Texas.

     Wind Advisory until 6 PM CST this evening for the following
     zones: Beaver.

     High Wind Warning until 6 PM CST this evening for the following
     zones: Cimarron...Texas.

&&

7/29
Hazardous weather outlook, Dec 16, 4:15 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
415 AM CST FRI DEC 16 2016

OKZ001>003-TXZ001>020-162100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
415 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL
INCREASE TO AROUND 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH THIS
AFTERNOON ACROSS THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES. PATCHY BLOWING DUST MAY BE POSSIBLE THIS
AFTERNOON ACROSS MAINLY THE SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE. THE BLOWING DUST COULD REDUCE VISIBILITIES. A HIGH WIND
WARNING IS NOW IN EFFECT FROM 10 AM CST UNTIL 6 PM CST FOR THE
WESTERN AND CENTRAL SECTIONS OF THE COMBINED PANHANDLES.

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 40 MPH WILL INCREASE
TO AROUND 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ACROSS THE EASTERN
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A WIND ADVISORY IS IN
EFFECT FOR THE EASTERN SECTIONS OF THE COMBINED PANHANDLES FROM 10 AM
CST UNTIL 6 PM CST.

THE STRONG SOUTHWESTERLY 20 FOOT WINDS ALONG WITH MINIMUM AFTERNOON
RELATIVE HUMIDITIES OF NEAR 20 PERCENT AND A FIRE DANGER RATING OF
HIGH OR VERY HIGH WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON.

SOME PATCHY FREEZING DRIZZLE WILL BE POSSIBLE LATE TONIGHT ACROSS
MAINLY THE OKLAHOMA PANHANDLE AND THE NORTHEASTERN SECTIONS OF THE
TEXAS PANHANDLE. LITTLE OR NO ACCUMULATIONS OF ICE ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT SNOW WILL LIKELY DEVELOP ON SATURDAY ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES. SNOWFALL ACCUMULATIONS...IF ANY...ARE EXPECTED TO
BE AROUND AN INCH TO AN INCH AND A HALF OR LESS. THE STRONG NORTH
WINDS ON SATURDAY MAY ALSO CAUSE SOME PATCHY BLOWING SNOW WHICH COULD
RESULT IN REDUCTION OF VISIBILITIES AT TIMES.

THE COMBINATION OF STRONG NORTH WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS ALONG WITH TEMPERATURES IN THE TEENS AND SINGLE DIGITS ABOVE
ZERO WILL CAUSE WIND CHILL VALUES OF MINUS 5 TO MINUS 14 DEGREES ON
SATURDAY AND WIND CHILL VALUES OF MINUS 15 OR BELOW POSSIBLE LATE
SATURDAY NIGHT OR SUNDAY MORNING.

AS A RESULT...A WINTER WEATHER ADVISORY HAS BEEN ISSUED FROM 6 AM CST
SATURDAY MORNING TO 6 AM SUNDAY MORNING FOR THE SNOW...PATCHY BLOWING
SNOW AND WIND CHILL VALUES. WIND CHILL WARNINGS AND ADDITIONAL WIND
CHILL ADVISORIES MAY BECOME NECESSARY LATE SATURDAY NIGHT OR SUNDAY
MORNING ACROSS PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES SHOULD BE ALERT FOR ELEVATED FIRE WEATHER
CONDITIONS THIS AFTERNOON.

SCHNEIDER

In the hours before

Local storm report, Dec 16, 12:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1258 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
12/16/2016  M58 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1600705

COCKRELL
Local storm report, Dec 16, 1:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
105 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 6 ENE AMARILLO          35.22N 101.72W
12/16/2016  M59 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1600706

COCKRELL
Local storm report, Dec 16, 1:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
146 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     NON-TSTM WND GST 10 ESE VALLEY DE ORO    35.42N 101.93W
12/16/2016  M58 MPH          POTTER             TX   MESONET

&&

EVENT NUMBER AMA1600707

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cimarron

When
December 16, 2:00 PM CST
Where
Cimarron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
December 16, 2:45 PM CST
Where
Cimarron forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
December 16, 3:25 PM CST
Where
Texas forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667830, 667831, 667832.